The AP reports that the FDA on Thursday "said there have been 36 confirmed reports of seizures this flu season in children ages 6 months through 2 years." The seizures occurred "within one day after they were vaccinated with Fluzone, the only flu shot recommended in the US for infants and very young children."
WebMD reported, "The reports come from the FDA/CDC Vaccine Adverse Event Reporting System (VAERS)." In a statement on its website, the FDA said, "Data from VAERS are preliminary and serve as a sign or indication that further investigation is warranted." The agency added that further investigations are "under way to assess whether there could be an association between influenza vaccination and febrile seizures, or if other factors could be involved."
MedPage Today reported, Sanofi Pasteur said "rates of febrile seizure after administration of our influenza vaccine have been stable for years even as distribution of the pediatric formulation has increased." Sanofi is working "closely with FDA in the investigation of these events and will thoroughly assess all cases of febrile seizure and any other adverse experiences reported following administration of our vaccine."
Medscape reported, "Today's FDA announcement resembles a previous one issued by the agency in July 2010 about increased rates of febrile seizures among Australian and New Zealand children who were vaccinated with another trivalent inactivated vaccine, Afluria (CSL Limited). These children, mostly younger than 5 years, were immunized during the 2010 influenza season of the Southern Hemisphere with the same trivalent formula now in use in the Northern Hemisphere." Medscape noted, "Afluria is also an FDA-approved vaccine for the 2010 to 2011 influenza season in the United States."